Alert archive / South Carolina / Tornado Warnings in 1999
Tornado Warning 15, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Apr 15, 1999, 7:16 PM EDT for Dorchester County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1999, 7:16 PM EDT (23:16 UTC)
- Expired
- Apr 15, 1999, 7:50 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Dorchester County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:30 PM EDT | Thunderstorm Wind 50 | Harleyville, SC | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KCHS 152317 RRA TORCHS SCC035-152350- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 716 PM EDT THU APR 15 1999 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... DORCHESTER COUNTY IN SOUTH CAROLINA * UNTIL 750 PM EDT * AT 715 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 15 MILES NORTHWEST OF ST GEORGE IN DORCHESTER COUNTY... MOVING EAST ABOUT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... HARLEYVILLE AROUND 730 PM EDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. KMW/SLF REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 15, 3:52 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 15, 3:52 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT THU APR 15 1999
CAE...NEED SHALLOW COASTAL FLOODING HEADLINE FOR TNT.
FAIRLY BUSY AFTN WI A TORNADO MOVING THRU CANDLER COUNTY GA EARLIER
THIS AFTN. BIG TSTMS HV BEEN FRMNG IN AREA OF GRTST INSTAB...WI THTE
AXIS/SFC LIS/SFC MSTR CVRG/AND HIEST CAPES ALL INTERSECTNG IN THIS
AREA. ANOTHR CAPE MAX OFFSHORE...AND WL BE PULLED INLAND AS CDFNT
APPRCHS. SPKNG OF THE CDFNT...IT CRNTLY XTNDS FM JST W OF ASHEVILLE
NC THROUGH ATL TO VLD. MOST ACTVTY AHD OF FNT FM NR OGB THRU CNTL
BULLOCH CTY TO WRN FL PANHANDLE. SPC WL BE PUTTING OUT WATCH FOR
AREA SHORTLY AS ATMOS CONTS TO DESTABILIZE.
THS WL EVENTLLY HD OFF THE CST THS EVE...PRODUCING SCT TSRA...SOME
SEVERE. THEN SHUD BE CLRNG AFT FNTL PASSAGE. RST OF NGT SHUD HV NO
PROBS. WI STG WNDS MAINTAINING A SRLY COMPONENT...SHUD HV ONE MORE
SHALLOW CSTL FLOODING PROB TNT...THEN WL BE LESS RST OF PD AS WNDS
BECOME W.
FRI...CDFNT STALLS ALNG GULF STRM TO CNTRL FL...WI SFC WV DVLPNG AND
LFTNG NE ALNG CSTL WATERS...BUT NOT UNTIL LATE FRI NGT. MOST OF FRI
SHUD BE OK WITH A MIX OF CLDS AND SUN.
SHUD INTRODUCE CHC POPS LATE FRI NGT AND INTO SAT WITH AFOREMENTIONED
COASTAL SYSTM...AS WELL AS INCRG PVA FM MASSIVE S/WV ROUNDNG BOTTOM
OF CUTOFF LOW OVR MID MS VLY. HIEST POPS WL BE NR THE CST. OTRW...
MOSTLY CLDY.
CWF...WL CONT SCA AS LL WNDS STL 50 TO 60 KTS AT H8...AND WL NOT
SUBSIDE UNTIL TWD DYBRK FRI. WL DCRS WNDS ON FRI AS LL JET EXITS...
BUT INCRS AGAIN FRI NGT/SAT AHD OF CSTL SYSTM. WL HV CHC/SCT POPS ALL
PDS XCPT FRI.
PRELIM CCF
CHS BE 059/073/051/066 046 14413
CHL BE 062/071/053/066 049 14413
NBC BE 058/075/052/067 046 14413
SAV BE 058/074/050/068 044 14413
.CHS...
SC...WIND ADVISORY FOR AREA LAKES TONIGHT.
SMALL CRAFT ADVISORY FROM SANTEE RIVER TO SAVANNAH.
SHALLOW COASTAL FLOODING POSSIBLE AROUND TIME OF HIGH TIDE
EVENING.
GA...WIND ADVISORY FOR AREA LAKES TONIGHT.
SMALL CRAFT ADVISORY SAVANNAH TO ALTAMAHA SOUND.
SHALLOW COASTAL FLOODING POSSIBLE AROUND TIME OF HIGH TIDE
EVENING.
WOODWORTHIn the hours before
Local storm report, Apr 15, 4:32 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT THU APR 15 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
100 PM 15 NE METTER GA TORNADO
04/15/99 CANDLER *** 2 INJ ***
SEVERAL MOBILE HOMES
DESTROYED AND OTHERS
DAMAGED
110 PM PORTAL GA
04/15/99 BULLOCH SEVERAL FUNNEL CLOUDS
SIGHTED.
300 PM METTER GA TORNADO
04/15/99 CANDLER REPTD BY LAW
ENFORCEMENT
325 PM STATESBORO GA 1.75 INCH HAIL
04/15/99 BULLOCH GOLFBALL SIZED HAIL
REPORTED BY SPOTTER
341 PM NEWINGTON GA 1 INCH HAIL
04/15/99 SCREVEN DIME TO QUARTER SIZED HAIL
COVERED THE GROUND.
403 PM ULMER SC TORNADO
04/15/99 ALLENDALE REPORTED BY
MOTORIST
JHLocal storm report, Apr 15, 4:32 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT THU APR 15 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
100 PM 15 NE METTER GA TORNADO
04/15/99 CANDLER *** 2 INJ ***
SEVERAL MOBILE HOMES
DESTROYED AND OTHERS
DAMAGED
110 PM PORTAL GA
04/15/99 BULLOCH SEVERAL FUNNEL CLOUDS
SIGHTED.
300 PM METTER GA TORNADO
04/15/99 CANDLER REPTD BY LAW
ENFORCEMENT
325 PM STATESBORO GA 1.75 INCH HAIL
04/15/99 BULLOCH GOLFBALL SIZED HAIL
REPORTED BY SPOTTER
341 PM NEWINGTON GA 1 INCH HAIL
04/15/99 SCREVEN DIME TO QUARTER SIZED HAIL
COVERED THE GROUND.
403 PM ULMER SC TORNADO
04/15/99 ALLENDALE REPORTED BY
MOTORIST
JHLocal storm report, Apr 15, 4:55 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT THU APR 15 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
445 PM 5 S YEMASSEE SC TORNADO
04/15/99 BEAUFORT TORNADO TOUCH DOWN RPTD
NEAR INTERSECTION OF US 17
AND US 21
JHLocal storm report, Apr 15, 4:55 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT THU APR 15 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
445 PM 5 S YEMASSEE SC TORNADO
04/15/99 BEAUFORT TORNADO TOUCH DOWN RPTD
NEAR INTERSECTION OF US 17
AND US 21
JHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:43 PM EDT | Tornado Warning | CHS | Hampton | 32 min |
| Apr 15, 3:51 PM EDT | Tornado Warning | CHS | Jasper | 34 min |
| Apr 15, 4:24 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 31 min |
| Apr 15, 4:32 PM EDT | Tornado Warning | CHS | Beaufort | 28 min |
| Apr 15, 4:40 PM EDT | Tornado Warning | CHS | Colleton | 45 min |
| Apr 15, 5:13 PM EDT | Tornado Warning | CHS | Charleston | 32 min |
| Apr 15, 5:20 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 35 min |
| Apr 15, 5:26 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 34 min |
| Apr 15, 5:56 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 49 min |
Nearby
Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.